Myocarditis and pericarditis are well-known potential adverse reactions after mRNA-1273 and BNT162b2 vaccine administration . They are not widely recognized as possible adverse reactions of AstraZeneca COVID-19 vaccine, though the incidence of suspected myocarditis–pericarditis following mRNA and AstraZeneca COVID-19 vaccine from the vaccine adverse event reporting system was similar (1.6–5.0 versus 2.0–3.7 per million doses, respectively) . To date, only a few cases of myocarditis following exposure to the AstraZeneca COVID-19 vaccine have been published [7, 8]. Our patient age was not common for mRNA-induced myocarditis, but the typical age of AstraZeneca COVID-19 vaccine-related myocarditis has not previously been concluded. Vaccine-related myocarditis usually presented with mild symptoms, which resolved spontaneously with conservative treatment [7, 9]. A severe form presented with cardiogenic shock and need for hemodynamic support had been scarcely reported [8, 10]. Chest pain is the most common presentation; unlike other reports, our case presented with palpitation, which could be a manifestation of myocarditis, thyroiditis, or both . CMR is recommended, in addition to ECG, cardiac markers, and TTE, for myocarditis with minimal symptoms due to noninvasiveness and trustworthy tissue characterization ability . This case highlights the significance of CMR for diagnosis of myocarditis, particularly when the presentation is mild and TTE findings are negative.
Post-vaccination thyroiditis, a well-knwon autoimmune/inflammatory syndrome induced by adjuvants (ASIA), has been reported after various types of vaccine, including all COVID-19 vaccine platforms. This condition predominantly affects women in an age range from 26 to 75 years [12,13,14]. Symptoms, typically mild and self-resolving without specific treatment, can occur 4–21 days after vaccination. Most patients have neck pain at the onset, while only one case of painless thyroiditis, as in our patient, has been reported . At the onset of presentation, patients can have hyperthyroid (most common), hypothyroid, or euthyroid status . Differential diagnoses of post-vaccination thyrotoxicosis included Graves’ disease, and co-occurrence of subacute thyroiditis and Graves’ disease was also reported . Thyroid antibodies and iodine-131 uptake should be investigated to clarify the etiology of thyrotoxicosis.
AstraZeneca COVID-19 vaccine contains recombinant replication-deficient chimpanzee adenovirus vector encoding the SARS CoV-2 spike protein. Possible mechanisms for post-vaccination myocarditis and thyroiditis are molecular mimicry between SARS CoV-2 spike protein and self-antigens (myocyte protein and thyroid peroxidase) as well as triggering of preexisting dysregulated immune pathways [9, 16, 17]. However, the entire mechanism is unclear.
To our knowledge, this is the first case report of concomitant myocarditis and painless thyroiditis following AstraZeneca COVID-19 vaccine administration. The true association cannot be established, although we demonstrate the temporal relationships between vaccine and these conditions.